Document Detail


Treatment of poisoning induced cardiac impairment using cardiopulmonary bypass: a review.
MedLine Citation:
PMID:  16549566     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Severe poisoning can cause potentially fatal cardiac depression. Cardiopulmonary bypass (CPB) can support the depressed myocardium, but there are no clear indications or guidelines available on its use in severe poisoning. A review was conducted of relevant papers in the available literature (seven single case reports of both deliberate and accidental ingestion of cardiotoxic drugs and two animal studies). Although CPB is rarely used in the management of poisoning, it may have potential benefits for haemodynamic instability not responding to conventional measures. At present there is insufficient evidence concerning the use of CPB as a treatment for severe cardiac impairment due to poisoning (grade C). This review suggests that in patients with severe and potentially prolonged reversible cardiotoxicity there is potential for full survival with CPB, provided that the patient has not already sustained hypoxic cerebral damage due to resistant hypotension prior to its use.
Authors:
S Purkayastha; P Bhangoo; T Athanasiou; R Casula; B Glenville; A W Darzi; J A Henry
Related Documents :
24346876 - Acral pseudolymphomatous angiokeratoma: case report and literature review.
7195456 - Fatal oleander poisoning.
25354226 - Accidental fatal lung injury by compressed air: a case report.
25400396 - Severe esophageal injuries caused by accidental button battery ingestion in children.
22864726 - Intestinal malrotation in an adult: case report.
8961126 - Final height outcome in both untreated and testosterone-treated boys with constitutiona...
Publication Detail:
Type:  Journal Article; Review    
Journal Detail:
Title:  Emergency medicine journal : EMJ     Volume:  23     ISSN:  1472-0213     ISO Abbreviation:  Emerg Med J     Publication Date:  2006 Apr 
Date Detail:
Created Date:  2006-03-21     Completed Date:  2006-04-17     Revised Date:  2013-06-07    
Medline Journal Info:
Nlm Unique ID:  100963089     Medline TA:  Emerg Med J     Country:  England    
Other Details:
Languages:  eng     Pagination:  246-50     Citation Subset:  IM    
Affiliation:
Department of Biosurgery and Surgical Technology, Imperial College, St Mary's Hospital, London, UK.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Aged
Anti-Arrhythmia Agents / poisoning
Cardiopulmonary Bypass*
Child, Preschool
Drug Overdose / therapy
Female
Heart Diseases / chemically induced,  therapy*
Humans
Male
Middle Aged
Poisoning / complications*,  therapy
Chemical
Reg. No./Substance:
0/Anti-Arrhythmia Agents
Comments/Corrections

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Acute myocardial infarction in a young man caused by centipede sting.
Next Document:  Self harm and attempted suicide in adults: 10 practical questions and answers for emergency departme...